Alert archive / Kansas / Special Weather Statements in 2019

Special Weather Statement, NWS Wichita, KS

July 3, 2019Russell County, Kansas

NWS Wichita, KS issued this special weather statement at Jul 3, 2019, 5:21 PM CDT for Russell County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2019, 5:21 PM CDT (22:21 UTC)
Expired
Jul 3, 2019, 5:45 PM CDT
In force
24 min
Issued by
NWS Wichita, KS

County Russell County, KS

The radar

The Grand Island radar (KUEX), 139 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.4 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2019-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 255 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2019-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
255 J/kg
Mixed-layer CIN
-210 J/kg
Mixed-layer LCL
1300 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted.

574 
WWUS83 KICT 032221
SPSICT

Special Weather Statement
National Weather Service Wichita KS
521 PM CDT Wed Jul 3 2019
 
KSZ032-032245-
Russell KS-
521 PM CDT Wed Jul 3 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  North central Russell County in central Kansas...

* Until 545 PM CDT.

* At 518 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Luray, or 18 miles north of
  Russell...moving northeast at 10 mph.

* Hazard...Hail up to the size of dimes will be possible with this 
  storm.

* Locations impacted include...
  Luray and Waldo. 

LAT...LON 3907 9871 3907 9883 3913 9883 3913 9869
TIME...MOT...LOC 2219Z 208DEG 9KT 3914 9874 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Jul 3, 3:11 PM CDT, 2 hours 10 minutes earlier.

Area forecast discussion, Jul 3, 3:11 PM CDT, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
311 PM CDT Wed Jul 3 2019

.SHORT TERM...(This evening through Saturday night)
Issued at 305 PM CDT Wed Jul 3 2019

Tonight:
Complex pattern at the onset, with departing MCV, large cold pool
juxtaposed with pocket of deeper moisture as evidenced in 1200
UTC soundings and approaching weak upper trough from the west.
Models show a lot of variation in how things will evolve and none
seem to be exactly on target with existing convection. Thinking
that cold pool may limit some of the convection in southeast KS,
but areas in central/south central KS where moisture advection and
upper lift are maximized have best chances this evening and
overnight. Will be potential for heavy rainfall, especially where
storms train given ample deep moisture.

Thursday-Thursday night:
Currently thinking some precipitation will be ongoing in the
morning, most likely across the Flint Hills. Remains to be seen
how extensive precipitation will be by midday. Thinking it would
diminish in the morning, then develop or increase in the
afternoon, especially over the eastern half of the forecast area.
Warmer temperatures aloft may cap western half of area. While
suspicious, GFS attempts to generate elevated convection to the
west and southwest of KICT around 0000 UTC. Also of note, ARW/NMM
generate and move an MCS across most of the forecast area after
midnight. If this plays out, subsequent forecasts will need to
significantly add/increase chances for precipitation east of a
K9K7-KCFV line.

Friday-Saturday:
Forecast on Friday is quite challenging. A lot depends on whether
MCS materializes during the very early morning hours Friday.
Otherwise surface boundary in the vicinity of central KS will
likely be focus for a few storms late afternoon, growing upscale
Friday night. Southern/western extent is a bit challenging Friday
night and into Saturday and initialization grids may be a bit
generous to the west/southwest of KICT, but underdone to the east.
Anticipate considerable changes with subsequent forecasts given
the difficultly of models to accurately resolve this type of
summertime regime. -Howerton

.LONG TERM...(Sunday through Wednesday)
Issued at 305 PM CDT Wed Jul 3 2019

Little change during the medium range with upper ridge hanging
tough and weak surface boundary likely meandering across the
Central Plains, potentially across the forecast area per 1200 UTC
GFS/ECMWF. This will bring chances for isolated storms in the
afternoon and more organized storms overnight, depending on where
the front is located. -Howerton

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1242 PM CDT Wed Jul 3 2019

Mid-day satellite and radar imagery show continued showers and
thunderstorms across southeast Kansas. These showers/storms will
continue to impact KCNU throughout the afternoon, though thinking
the bulk of the activity will remain along and east of the Kansas
Turnpike corridor, and thus not affect other TAF sites. Later
this evening, it is possible for storms to re-develop in central
Kansas in the vicinity of KSLN, so have included a VCTS mention
for now and will continue to monitor. It is possible that MVFR
ceilings will overspread portions of the area late in the forecast
period, but have only included a SCT cloud deck for this issuance.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    72  92  73  95 /  40  20  10  20
Hutchinson      71  93  72  96 /  50  20  10  20
Newton          72  91  73  94 /  50  20  20  20
ElDorado        72  90  73  92 /  40  20  10  20
Winfield-KWLD   72  91  73  94 /  40  20  10  10
Russell         70  97  71  98 /  20  10  10  30
Great Bend      70  95  71  96 /  20  10  10  30
Salina          72  95  73  96 /  50  20  20  30
McPherson       71  93  72  95 /  50  20  20  30
Coffeyville     72  90  73  92 /  30  20  10  10
Chanute         71  89  72  91 /  30  30  10  10
Iola            71  89  72  91 /  30  30  10  20
Parsons-KPPF    72  89  73  91 /  30  20  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...PJH
LONG TERM...PJH
AVIATION...TAV
Hazardous weather outlook, Jul 3, 4:33 PM CDT, 48 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
433 PM CDT Wed Jul 3 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-042145-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
433 PM CDT Wed Jul 3 2019

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Scattered thunderstorms are possible over most areas this evening.
Storms could linger overnight, with the best chance across the Flint
Hills. Storms will produce heavy rain which could cause flooding,
especially over areas that received heavy rain during the past 24
hours. A couple of strong storms with small hail and winds to 50 mph
are possible this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There will be multiple chances over for storms throughout this
period. Storms will be mainly isolated during the afternoon, with a
couple of chances for more organized storms during the night.
Some of the storms during the period will be strong with 50 mph
winds and small hail. A few severe storms are possible, especially
if the organized storms develop overnight.

Heat indices will be near 100 degrees over at least parts of the
area each day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

Howerton

In the hours before

Local storm report, Jul 3, 11:33 AM CDT, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE WICHITA KS
1133 AM CDT WED JUL 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0847 AM     FLASH FLOOD      SEDAN                   37.13N 96.18W
07/03/2019                   CHAUTAUQUA         KS   911 CALL CENTER

            COUNTY DISPATCH REPORTED A FEW FLOODED ROADS
            IN SEDAN. NO ADDITIONAL KNOWN FLOODING AT
            THIS TIME.

0730 AM     FLASH FLOOD      CHAUTAUQUA              37.02N 96.18W
07/03/2019                   CHAUTAUQUA         KS   CO-OP OBSERVER

            OBSERVER REPORTED OVER 5 INCHES OF RAIN IN
            THE PAST 24 HOURS AND IT IS STILL RAINING
            HARD AT THIS TIME. WATER IS BEGINNING TO
            FLOW OUT OF NEARBY FIELDS AND THE CREEK ON
            THE PROPERTY IS RUNNING HIGH.

0916 PM     FLASH FLOOD      1 S LATHAM              37.52N 96.64W
07/02/2019                   BUTLER             KS   EMERGENCY MNGR

            WATER WAS REPORTED OVER A ROADWAY NEAR TOWN.

0916 PM     FLOOD            1 E CALDWELL            37.04N 97.59W
07/02/2019                   SUMNER             KS   LAW ENFORCEMENT

            LOTS OF STANDING WATER AND WATER OVER ROADS,
            EAST OF TOWN.

0802 PM     FLOOD            LATHAM                  37.54N 96.64W
07/02/2019                   BUTLER             KS   FIRE DEPT/RESCUE

            VOLUNTEER FIRE REPORTS SOME LOW LAND
            FLOODING IN AND AROUND TOWN. 2 INCHES OF
            RAINFALL REPORTED.

0735 PM     HAIL             WELLINGTON              37.27N 97.40W
07/02/2019  M1.00 INCH       SUMNER             KS   LAW ENFORCEMENT

            NICKEL TO QUARTER SIZE HAIL IN TOWN.

0705 PM     HAIL             DERBY                   37.55N 97.26W
07/02/2019  M1.00 INCH       SEDGWICK           KS   PUBLIC

            REPORTED VIA SOCIAL MEDIA.

0840 PM     TSTM WND DMG     1 S LATHAM              37.52N 96.64W
07/02/2019                   BUTLER             KS   LAW ENFORCEMENT

            A LARGE TREE WAS KNOCKED DOWN.

0826 PM     TSTM WND GST     2 NNE OXFORD            37.30N 97.16W
07/02/2019  E60 MPH          SUMNER             KS   TRAINED SPOTTER

            ALSO SOME NICKEL SIZE HAIL.

&&

MARTIN
Special weather statement, Jul 3, 5:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
521 PM CDT Wed Jul 3 2019

KSZ032-032245-
Russell KS-
521 PM CDT Wed Jul 3 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  North central Russell County in central Kansas...

* Until 545 PM CDT.

* At 518 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Luray, or 18 miles north of
  Russell...moving northeast at 10 mph.

* Hazard...Hail up to the size of dimes will be possible with this
  storm.

* Locations impacted include...
  Luray and Waldo.

LAT...LON 3907 9871 3907 9883 3913 9883 3913 9869
TIME...MOT...LOC 2219Z 208DEG 9KT 3914 9874

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 7:00 PM CDTSpecial Weather StatementICTElk30 min
Jul 2, 7:01 PM CDTSevere Thunderstorm WarningICTSedgwick30 min
Jul 2, 7:04 PM CDTSpecial Weather StatementICTSumner56 min
Jul 2, 7:19 PM CDTSpecial Weather StatementICTButler56 min
Jul 2, 7:26 PM CDTSevere Thunderstorm WarningICTSumner42 min
Jul 2, 7:55 PM CDTAreal Flood WarningICTSumner4 hr
Jul 2, 8:01 PM CDTAreal Flood WarningICTButler, Cowley16 hr
Jul 2, 8:05 PM CDTSpecial Weather StatementICTMcPherson25 min
Jul 2, 8:07 PM CDTSpecial Weather StatementICTCowley53 min
Jul 2, 8:15 PM CDTSevere Thunderstorm WarningICTCowley, Sumner31 min
Jul 2, 8:31 PM CDTSpecial Weather StatementICTButler44 min
Jul 2, 8:37 PM CDTFlash Flood WarningICTButler, Cowley, Elk4 hr
Jul 2, 8:51 PM CDTSpecial Weather StatementICTSaline54 min
Jul 2, 9:10 PM CDTSpecial Weather StatementICTCowley65 min
Jul 2, 10:00 PM CDTSpecial Weather StatementICTChautauqua60 min
Jul 2, 10:31 PM CDTSpecial Weather StatementICTButler44 min
Jul 2, 11:00 PM CDTSpecial Weather StatementICTCowley45 min
Jul 2, 11:02 PM CDTSpecial Weather StatementICTChautauqua43 min
Jul 2, 11:03 PM CDTSpecial Weather StatementICTMontgomery42 min
Jul 2, 11:48 PM CDTSpecial Weather StatementICTChautauqua27 min
Jul 3, 12:29 AM CDTFlash Flood WarningICTChautauqua, Cowley4 hr
Jul 3, 3:25 AM CDTFlash Flood WarningICTMontgomery4 hr
Jul 3, 4:16 AM CDTAreal Flood WarningICTChautauqua, Cowley14 hr
Jul 3, 7:01 AM CDTAreal Flood WarningICTMontgomery6 hr
Jul 3, 7:35 AM CDTFlash Flood WarningICTChautauqua3 hr
Jul 3, 5:38 PM CDTSpecial Weather StatementICTRussell22 min
Jul 3, 6:01 PM CDTSpecial Weather StatementICTRussell29 min
Jul 3, 6:18 PM CDTSevere Thunderstorm WarningICTRussell30 min

Nearby

Special Weather Statements in Kansas, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.